Pennsylvania, 2010Damaging Winds in Pennsylvania, May 14, 2010
May 14, 2010 · NWS PBZ · 2 events in 2 counties and zones
The remains of an MCS from the Great Lakes moved across northwest Pennsylvania during the early morning hours with isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remains of an MCS from the Great Lakes moved across northwest Pennsylvania during the early morning hours with isolated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 1:26 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, May 14, 1:26 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 AM EDT FRI MAY 14 2010
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...BRINGING SHOWERS AND
THUNDERSTORMS. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE. THE
FRONT WILL EXIT THE REGION TONIGHT...WITH HIGH PRESSURE PROVIDING
FOR A DRY AND SEASONABLE WEEKEND. LOW PRESSURE WILL BRING A CHANCE
OF SHOWERS AND STORMS FOR EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ACROSS NORTHERN OHIO
AND NW PA. A BROKEN LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS
RESIDE ALONG/JUST SOUTH OF THE FRONTAL BOUNDARY. FURTHER
SOUTH...LITTLE/NO PRECIP IS OCCURRING WITH MOSTLY CLOUDY SKIES
AND MUGGY MID/UPPER 60S ARE PREVAILING.
THE FRONTAL BOUNDARY WILL MOVE LITTLE OVER THE NEXT FEW HOURS
AS ANY UPPER SUPPORT TO PUSH THE BOUNDARY SOUTH REMAINS WELL
TO THE WEST. THE FRONT WILL MOVE SOUTH ACROSS WESTERN PA THIS
AFTN...AND ACROSS NORTH CENTRAL WV/WESTERN MD BY LATE AFTN/EARLY
THIS EVENING. WILL KEEP NUMEROUS POPS FOR MOST AREAS...WITH
PRECIP DECREASING BEHIND THE FRONT ACROSS NORTHERN OH/NW PA
BY LATE AFTN...AND FOR THE REMAINDER OF THE AREA THIS EVENING.
THINK THE GREATEST RISK FOR STRONG/SEVERE STORMS WILL BE
ACROSS SOUTHWEST PA TO WESTERN MD WITH THE MOST STORM FAVORABLE
DEEP LAYER SHEAR. STORM THREATS WILL BE WINDS/HAIL...AND WILL
HIGHLIGHT IN THE GRIDS AND THE HAZARDOUS WEATHER OUTLOOK.
TEMPERATURES IN THE 70S WILL PREVAIL TODAY...COOLING TO THE
MID 40S TO LOWER 50S BEHIND THE FRONT OVERNIGHT.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY FOR DRY AND
SEASONABLE CONDITIONS. THE RIDGE WILL FLATTEN SUNDAY...ALLOWING
FOR A WEAK IMPULSE TO PERHAPS CLIP I-70 SOUTHWARD. WITH DEEP
MOISTURE LACKING...WILL KEEP SUNDAY DRY...WITH SOME ENHANCED
MID LEVEL CLOUDS SUNDAY AFTN.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
CLOUDS WILL CONTINUE TO INCREASE SUNDAY NIGHT IN ADVANCE OF
THE NEXT SYSTEM. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT
BRINGING LOW PRESSURE OVER THE REGION MONDAY...LINGERING THROUGH
MIDWEEK. THE SYSTEMS WARM FRONTAL SURGE WILL MOVE ACROSS MONDAY...WITH
THE COLD FRONT/TROUGH AXIS PROGGED TO CROSS THE AREA TUESDAY INTO
WEDNESDAY. WITH GOOD RUN TO RUN CONTINUITY MONDAY INTO TUESDAY...WILL
USE LIKELY POPS FOR ALL AREAS...WITH CHANCES DECREASING BY TUESDAY
NIGHT/WEDNESDAY AS THE SYSTEM BEGINS TO EXIT. DRIER CONDITIONS ARE
EXPECTED THURSDAY AS RIDGING BEGINS TO BUILD IN.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL CROSS THE REGION THIS MORNING...BRINGING A ROUND
OF SHOWERS AND STORMS...MAINLY AFTER SUNRISE. HOWEVER...A LINGERING
BOUNDARY ACROSS THE NORTHERN TIER...WILL RESULT IN A FEW SHOWERS AND
STORMS FOR KFKL...KDUJ DURING THE PRE DAWN HOURS THIS MORNING AS
WELL. WHILE CONDITIONS WILL PREVAIL AT MVFR TO VFR TODAY...A PERIOD
OF IFR WILL BE POSSIBLE IN STORMS. THE POTENTIAL FOR WIND SHEAR WILL
EXIST THROUGH AROUND 9Z THIS MORNING...WITH A STRONG LOW LEVEL JET
PRESENT.
HIGH PRESSURE WILL BUILD IN TONIGHT...AND HOLD THROUGH THE WEEKEND
WITH PREVAILING VFR EXPECTED.
A LOW PRESSURE WILL PROVIDE FOR A CHANCE OF SHOWERS AND STORMS AND
REDUCED CONDITIONS MONDAY AND TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 14, 2:17 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 AM EDT FRI MAY 14 2010
MDZ001-PAZ021-023-029>032-WVZ004-012-021>023-041-151000-
GARRETT-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
317 AM EDT FRI MAY 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS
EVENING. THE MAIN SEVERE THREATS ARE DAMAGING WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-
WVZ001>003-151000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK-BROOKE-
OHIO-
317 AM EDT FRI MAY 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS ARE POSSIBLE TODAY WITH A PASSAGE OF A COLD
FRONT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 13, 9:36 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 PM EDT THU MAY 13 2010
PAZ007-008-140330-
MERCER PA-VENANGO PA-
1036 PM EDT THU MAY 13 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND MERCER...
AT 1033 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 36 MILES WEST OF FREDONIA...OR ABOUT
27 MILES NORTHWEST OF SHARON...MOVING EAST AT 45 MPH. THESE STORMS
COULD PRODUCE HAIL AND WIND GUSTS OVER 35 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FREDONIA... MAURICE K GODDARD STATE PARK...
STONEBORO... SUGARCREEK... SENECA...
POLK... OIL CREEK STATE PARK...
OIL CITY... KENNERDELL...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 13, 10:10 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 PM EDT THU MAY 13 2010
PAZ008-009-015-016-140345-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
1110 PM EDT THU MAY 13 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...VENANGO...FOREST AND CLARION...
AT 1106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES NORTH OF SUGARCREEK...MOVING
EAST AT 45 MPH. THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS OVER
35 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SUGARCREEK... POLK... OIL CITY...
SENECA... OIL CREEK STATE PARK...
TIONESTA... FRYBURG... WEST HICKORY...
KELLETTVILLE... COOK FOREST STATE PARK...
REDCLYFFE... MARIENVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 13, 10:50 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 PM EDT THU MAY 13 2010
PAZ007>009-015-016-140530-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...
BROCKWAY
1150 PM EDT THU MAY 13 2010
A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES... JEFFERSON...VENANGO...FOREST AND CLARION...
AT 1150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING
HAIL AND WIND GUSTS OVER 35 MPH. THESE STORMS WILL CONTINUE MOVING
EAST THROUGH THESE COUNTIES THROUGH 1AM.
Special weather statement, May 14, 12:01 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 AM EDT FRI MAY 14 2010
PAZ007>009-015-016-140615-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...
BROCKWAY
101 AM EDT FRI MAY 14 2010
...THUNDERSTORM UPDATE...
THE NATIONAL WEATHER SERVICE EXPECTS THUNDERSTORMS TO CONTINUE
MOVING EAST ACROSS THE NORTHWESTERN PENNSYLVANIA COUNTIES OF
MERCER...VENANGO...CLARION....FOREST...AND JEFFERSON...THROUGH 2
AM. THE THUNDERSTORMS CAN PRODUCE WIND GUSTS OVER 35 MPH. RAIN
AMOUNTS WILL BE GENERALLY A HALF INCH...BUT REPEATED THUNDERSTORM
RAINS ARE POSSIBLE AND COULD PRODUCE RAIN AMOUNTS OF OVER AN INCH.
LOCATIONS GETTING HEAVIER RAIN MAY EXPERIENCE LOW VISIBILITIES IN
FOG OVERNIGHT. A SHORT BOUT OF LIGHTNING AND HAIL MAY ALSO OCCUR.
IF TRAVELING....TAKE EXTRA CARE.
THE STORMS HAVE BEEN ALIGNED IN TWO SEPARATE BANDS ORIENTED WEST
TO EAST. THE BANDS HAVE BEEN MOVING SLOWLY SOUTH WHILE INDIVIDUAL
THUNDERSTORM CELLS HAVE BEEN MOVING EAST AT 40 MPH. NEW STORMS
FROM THE CLEVELAND OHIO AREA MAY AFFECT THE AREA BETWEEN 2 AM AND
4 AM.
THE NATIONAL WEATHER SERVICES ADVISES TO KEEP AN EYE TO THE SKY
AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE...AND RAIN
AMOUNTS OVER AN INCH...TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
Special weather statement, May 14, 1:13 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 AM EDT FRI MAY 14 2010
PAZ007-140715-
MERCER PA-
213 AM EDT FRI MAY 14 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...
AT 208 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS 45 MILES WEST OF
SHARON...OR ABOUT 39 MILES NORTH OF HOMEWORTH...MOVING EAST AT 60
MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FARRELL... SHARON... HERMITAGE...
FREDONIA... MERCER...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 14, 1:48 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 AM EDT FRI MAY 14 2010
PAZ007>009-015-016-140745-
CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA-
248 AM EDT FRI MAY 14 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...VENANGO...FOREST...CLARION AND MERCER...
AT 246 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 12 MILES NORTHWEST OF
FREDONIA...MOVING EAST AT 60 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH...IN ADDITION TO SMALL HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SHARON... HERMITAGE... FREDONIA...
MAURICE K GODDARD STATE PARK... STONEBORO...
POLK... SUGARCREEK... KENNERDELL...
OIL CITY... SENECA...
OIL CREEK STATE PARK... VAN...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Thunderstorm Wind, Mercer
- When
- May 14, 3:30 AM EST
- Where
- Mercer County, 1.25 mi WNW of Farrell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.230, -80.500
Emergency management reported numerous trees down in the Sharon, Farrell, and Hermitage areas.
Thunderstorm Wind, Venango
- When
- May 14, 4:35 AM EST
- Where
- Venango County, 1.2 mi SE of Oil City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.419, -79.702
Emergency management reported large trees down on cars at car dealership at Riverside Drive and US Route 62 in Cranberry Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 14, 20101 death · 1 injured · $283,000 · EF3 · 21 events
- Flash Flooding in Texas, May 14 to 15, 20101 death · $5,000 · 3 events
- Hail and Damaging Wind in Maryland, May 14, 2010$755,000 · 2 in hail · 20 events
- Flash Flooding and Hail in Texas, May 14 to 15, 2010$1.2 million · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, May 14, 2010$96,000 · 2 in hail · 45 events
- Flash Flooding and Hail in Tennessee, May 14, 2010$246,000 · 2 in hail · 23 events
- Hail and Damaging Winds in Ohio, May 14, 2010$480,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Texas, May 14 to 15, 2010$150,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in New Jersey, May 14, 2010$120,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Pennsylvania, May 14, 2010$110,000 · 2.5 in hail · 8 events
- Lightning Strike in Arkansas, May 14, 2010$150,000 · 1 event
- Flash Flood and Hail in Kentucky, May 14, 2010$100,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221796, 221797.